Could My Lips Be Infected After Having Juvederm Injectable Filler?
Q: Dr Eppley, I had Juvederm injected into my upper and lower lips yesterday. My lips are very swollen now and my lower left lip is noticeably larger than the others. What can be done to make this better as they are much larger than with what I left the doctor’s office yesterday. Could this be an infection? I am quite concerned. Please advise. I’m freaking out!
A: Most lip injection patients do experience some mild swelling for the first day or two after the treatment. The lips are exquisitely sensitive to any type of trauma so swelling may occur. Some patients experience it more than others. This would be particularly true if all the lip injected areas seem swollen. As long as the lips are not hot, red and swollen, then this is the likely reason for their appearance.
Of the thousands of lip injections that I have done, I have only ever seen three adverse reactions. One was an actual infection of the lower lip that eventually required antibiotics and drainage. Both upper and lower lips had been injected and the upper lip was fine. An infection would be more likely to affect just one of the lips or even just one side of a lip than the entire area. Suspected infections are initially treated with oral antibiotics. Infections often don’t occur for days as it takes time for bacteria to multiply. The other two were inflammatory reactions to the injected material which is known to occur as the Juvederm material, while a known and fairly natural substance to the body, is nevertheless synthetically manufactured. By the manufacturer’s package inserts, these inflammatory reactions can occur in about 1% of all injected patients. My experience has been much more uncommon than that. If both the upper and lower lips are swollen (all injected areas) then this is the likely explanation. This is treated by oral steriods.
Lip asymmetries are much more common issues after injectable fillers that often don’t become evident for hours or days after the treatment. If one area feels lumpy or a little bigger, it is perfectly fine to massage or “strip’ the lip (between your fingers) to attempt to smooth it out. Injectable fillers are very much like clay after they are injected and they can be molded and moved slightly by such manipulations for a few days after the treatment.
Dr. Barry Eppley
A detailed description and pictures of your concerns allows for the most informed response.